Alert archive / Wyoming / High Wind Watches in 2021

High Wind Watch 1, NWS Riverton, WY

January 1, 2021Park County, Wyoming

NWS Riverton, WY issued this high wind watch at Jan 1, 2021, 12:03 PM MST for Park County, Wyoming. It took effect at Jan 2, 2021, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 1, 2021, 12:03 PM MST (19:03 UTC)
In effect from
Jan 2, 2021, 5:00 PM MST
Expired
Jan 2, 2021, 11:38 AM MST
In force
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWUS75 KRIW 011903
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1203 PM MST Fri Jan 1 2021

WYZ020-021300-
/O.NEW.KRIW.HW.W.0001.210102T0900Z-210102T1900Z/
Natrona County Lower Elevations-
Including the city of Casper
1203 PM MST Fri Jan 1 2021

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO NOON MST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts 50 to 60 mph
  expected. Locally higher gusts.

* WHERE...Natrona County Lower Elevations. The strongest wind
  gusts around 65 mph are expected to occur from Outer Drive on 
  the south side of Casper to the intersection of Interstate 25 
  and Hat Six Road.

* WHEN...From 2 AM to noon MST Saturday.

* IMPACTS...Mainly to transportation. An elevated risk for a 
  blow over especially for light and high profile vehicles, 
  including campers and tractor trailers.

* ADDITIONAL DETAILS...The winds are expected to weaken Saturday
  afternoon, but a more widespread, high wind event could occur
  during the day Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Please keep two hands on your 
steering wheel in case of a sudden, strong wind gust. In a 
parking lot, park into the wind to minimize the possibility of 
your car door hitting another parked vehicle.

&&

$$

WYZ003-021300-
/O.NEW.KRIW.HW.A.0001.210103T0000Z-210103T1900Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
1203 PM MST Fri Jan 1 2021

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph
  possible. Higher gusts to around 70 mph near Clark.

* WHERE...Cody Foothills, from just south of Cody north to Clark.

* WHEN...From Saturday afternoon through Sunday morning.

* IMPACTS...Mainly to transportation especially along Highway 120.
  An elevated risk for a blow over especially for light and high 
  profile vehicles, including campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

21
2 follow-up statements
146 
WWUS75 KRIW 020943
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
243 AM MST Sat Jan 2 2021

WYZ020-021900-
/O.CON.KRIW.HW.W.0001.000000T0000Z-210102T1900Z/
Natrona County Lower Elevations-
Including the city of Casper
243 AM MST Sat Jan 2 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Southwest winds 30 to 40 mph with gusts 50 to 60 mph 
  expected. Locally higher gusts.

* WHERE...Natrona County Lower Elevations. The strongest wind 
  gusts around 65 mph are expected to occur from Outer Drive on 
  the south side of Casper to the intersection of Interstate 25 
  and Hat Six Road.

* WHEN...Until Noon Today.

* IMPACTS...Mainly to transportation. An elevated risk for a 
  blow over especially for light and high profile vehicles, 
  including campers and tractor trailers.

* ADDITIONAL DETAILS...The winds are expected to weaken this 
  afternoon, but a more widespread, high wind event could occur 
  during the day Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Please keep two hands on your
steering wheel in case of a sudden, strong wind gust. In a
parking lot, park into the wind to minimize the possibility of
your car door hitting another parked vehicle.

&&

$$

WYZ003-022000-
/O.CON.KRIW.HW.A.0001.210103T0000Z-210103T1900Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
243 AM MST Sat Jan 2 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH
SUNDAY MORNING...

* WHAT...West to Southwest winds 35 to 45 mph with gusts up to 60
  mph possible. Higher gusts to around 70 mph near Clark.

* WHERE...Cody Foothills, from just south of Cody, north to 
  Clark.

* WHEN...From 5 PM Today through Sunday morning.

* IMPACTS...Mainly to transportation especially along Highway 
  120. An elevated risk for a blow over especially for light and 
  high profile vehicles, including campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
589 
WWUS75 KRIW 021838
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1138 AM MST Sat Jan 2 2021

WYZ020-031300-
/O.EXP.KRIW.HW.W.0001.000000T0000Z-210102T1900Z/
/O.NEW.KRIW.HW.A.0002.210103T1300Z-210104T0000Z/
Natrona County Lower Elevations-
Including the city of Casper
1138 AM MST Sat Jan 2 2021

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...
...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible. Locally higher gusts.

* WHERE...Natrona County Lower Elevations. The strongest winds 
  are expected to occur along Outer Drive on the south side of 
  Casper.

* WHEN...Sunday morning through Sunday afternoon.

* IMPACTS...Mainly to transportation. An elevated risk for a 
  blow over especially for light and high profile vehicles, 
  including campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ003-031300-
/O.UPG.KRIW.HW.A.0001.210103T0000Z-210103T1900Z/
/O.NEW.KRIW.HW.W.0002.210103T0000Z-210103T1900Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
1138 AM MST Sat Jan 2 2021

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO NOON
MST SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Cody Foothills. The strongest wind will occur just south
  of Cody, and in the Clark area.

* WHEN...From 5 PM this afternoon to noon Sunday.

* IMPACTS...Mainly to transportation especially along Highway 
  120. An elevated risk for a blow over especially for light and 
  high profile vehicles, including campers and tractor trailers.

* ADDITIONAL DETAILS...Please keep two hands on your steering 
  wheel in case of a sudden, strong wind gust. In a parking lot, 
  park into the wind to minimize the possibility of your car door 
  hitting another parked vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

21

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Jan 1, 10:54 AM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 1, 10:54 AM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1054 AM MST Fri Jan 1 2021

.SHORT TERM...(Today through Saturday)
Issued at 255 AM MST Fri Jan 1 2021

The New Year has begun quietly for most of the region. Some low
clouds have hung on in the far west from the Star Valley north
through the Jackson valley and into Yellowstone National Park.
Patchy fog may also be occurring. Some fog has developed in
eastern Sweetwater County impacting Interstate 80 by Wamsutter
and areas to the east. Today and tonight will be dry with breezy
conditions in parts of the central wind corridor. The fog and low
clouds will dissipate by late morning. Wind speeds will increase
in the central zones tonight and in parts of NW WY as a lee trough
develops and the pressure gradient increases ahead of a weather
system. High temperatures will be in the 20s and 30s with some
lower 40s east of the divide. Lows tonight will be in the single
digits and teens with some 20s in the breezy foothill locations.

Saturday will be dry for most areas with windy conditions for the
central zones and parts of NW WY. Light snow will develop over NW
WY Saturday morning and spread south during the afternoon into
Saturday evening. Accumulations look fairly light as this system
is fast moving and moisture is somewhat limited. High temperatures
will be in the 30s to lower 40s east of the divide with 20s to
around 30 west of the divide.

.LONG TERM...(Saturday night through Thursday)
Issued at 255 AM MST Fri Jan 1 2021

The main stories for the long-term part of the forecast would be the
windy conditions on Sunday and the unsettled weather, mainly west of
the Divide.  First, in regards to the winds, Sunday and Sunday night
look to be quite windy, especially over the east and south.  The GFS
at 700 mb. shows some sustained winds of at least 40 knots.  This
will need to be watched by later shifts.  The other story is the
snow that is expected for the west during much of the period.  For
Sunday, a trough looks to move through the state.  In association
with this is an expected band of precipitation from the west.  This
could produce some significant amounts of snow to the Tetons and
other favored upslope areas in the western parts of the CWA. The
snow looks to be confined to west of the Divide.

Moving into the second part of the period, lingering snow showers
may still be around for Monday in the west.  Expect snow to ramp up
again though on Tuesday as the next system approaches for the west.
Models show a significant trough anywhere from ID-NV to western WY-
UT by 12z Tuesday.  The models diverge in the placement and timing
of the trough, but both the ECMWF and the GFS show snow moving into
areas east of the Divide.  By Wednesday, the GFS shows snow over the
far eastern areas and again over the west.  Other models show the
snow mainly out of the area. Wednesday into Thursday shows some
ridging over the area with mainly dry conditions.  While confidence
is low near the end of the period; both the GFS and ECMWF show
another batch of snow moving into the area for Thursday in
association with the next trough moving in from the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday)
Issued at 1054 AM MST Fri Jan 1 2021

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Conditions to remain VFR for most terminals through Saturday
morning. The exception is some low clouds and lingering snow for
KJAC and the interior far west valleys where MVFR conditions are
expected until 20Z. An approaching front will bring more widespread
MVFR conditions with snow showers Saturday morning, starting in the
far west then spreading southeast through the morning. KRKS will
miss most of this activity, but expect a slight increase in the
southwest winds mid morning Saturday.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions are expected through the period. Main aviation hazard
will be gusty southwest wind 15-25kts at KCPR, which will increase
between 06Z-10Z Saturday morning into the 40kt range. Should also
see an uptick in southwest wind at KCOD during that same period, but
not as strong.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 255 AM MST Fri Jan 1 2021

Dry weather today and tonight over the area with breezy areas in
central Wyoming. Smoke dispersal will be poor today. Saturday will
be dry for most places. Light snow will develop over northwest
Wyoming Saturday morning with light snow over most of the western
mountains Saturday afternoon into Saturday night. The far west
valleys will see some light snow as well. Windy over the central
zones and in the northwest. Smoke dispersal will be poor to fair
on Saturday. Additional light snow will occur over the west on
Sunday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...Clayton
AVIATION...Hulme
FIRE WEATHER...AR
Hazardous weather outlook, Jan 1, 3:00 AM MST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
300 AM MST Fri Jan 1 2021

WYZ001>020-022>030-021200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
300 AM MST Fri Jan 1 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Windy conditions over central Wyoming and parts of
northwest Wyoming.

Sunday...A chance of snow in the western mountains and far west
valleys. Windy to very windy conditions in central Wyoming, and
parts of northwest Wyoming.

Monday night and Tuesday...A chance of snow in the west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 12:03 PM MSTHigh Wind WarningRIWNatrona24 hr

Nearby

High Wind Watches in Wyoming, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.